0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Study |

Secondary Hyperpigmentation During Interferon Alfa Treatment for Chronic Hepatitis C Virus Infection

Katerina Tsilika, MD; Albert Tran, MD, PhD; Régine Trucchi, MD; Sinziana Pop, MD; Rodolphe Anty, MD; Nathalie Cardot-Leccia, MD; Jean-Philippe Lacour, MD; Jean-Paul Ortonne, MD; Thierry Passeron, MD, PhD
JAMA Dermatol. 2013;149(6):675-677. doi:10.1001/jamadermatol.2013.1989.
Text Size: A A A
Published online

Importance Interferon alfa remains the central treatment for chronic hepatitis C virus (HCV) infection. Cases of cutaneous and mucous hyperpigmentations during interferon alfa treatment have been reported, but they are considered rare adverse effects.

Objective To study the clinical presentation and frequency of hyperpigmentation in patients receiving interferon alfa treatment for chronic HCV infection.

Design Prospective, descriptive clinical trial.

Setting Monocentric study performed in the Departments of Hepatology and Dermatology of the University Hospital of Nice, Nice, France.

Participants Consecutive patients treated with pegylated interferon alfa-2b and ribavirin for chronic HCV infection.

Main Outcome Measures Demographic data and medical history were noted. A systematic clinical and dermoscopic examination of skin, nails, and mucous membranes was performed, and skin biopsies were performed if needed.

Results Of 77 patients who were included, 16 (21%) presented with hyperpigmentation. Hyperpigmentation of the oral mucous membrane, acquired longitudinal melononychia, and hyperpigmentation of the face were each observed in 7 patients (9%). All patients with hyperpigmentation of the skin had skin type III or IV and worked outside without sun protection. The intensity of pigmentation was reported to decrease progressively when interferon treatment was discontinued. Most patients with hyperpigmentation of the oral mucosa also had melanonychia. However, patients with hyperpigmentation of the skin did not have mucosal or nail involvement, suggesting 2 distinct mechanisms.

Conclusions and Relevance Secondary hyperpigmentation during interferon alfa treatment occurs as an adverse event in 21% of patients, especially in those with dark skin types who have unprotected sun exposure. Physicians should be aware of the adverse effects of interferon treatment and advise patients in the use of sun protection, especially patients with darker skin types.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Graphic Jump Location

Figure. Hyperpigmented lesions after interferon alfa treatment. A, Hyperpigmentation of the tongue. B, Hyperpigmentation of the inner side of the cheek. C, Acquired longitudinal melanonychia. D, Cutaneous gray hyperpigmentation of the face.

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Topics
PubMed Articles
Jobs
brightcove.createExperiences();